Calcium Tablets Cause Heart Disease
by Jeffrey Dach MD
Do you take calcium tablets for osteoporosis prevention?
A study published in the British Medical Journal showed 30% increase in heart attack rates in women taking calcium tablets for osteoporosis.(1) None of the patients used vitamin D along with calcium supplements. The study was headed
by Mark Bolland MD and Ian Reid, MD, of the University of Auckland in New Zealand, previously reporting this same finding in a 2008 BMJ article .(2)
Brought Up Two Years Ago
Two years ago, I commented on the tendency for calcium tablets to deposit in the coronary arteries and cause heart attacks. This was brought to my attention by William Davis MD at the HeartScan Blog, and in the Dr Davis Track Your Plaque program for heart disease prevention.
Now What to Do?
What does this report mean for the millions of women taking calcium tablets? Should they all stop? The answer is that calcium tablets alone are not recommended. Rather a complete nutritional program that emphasizes Magnesium, Vitamin D, Vitamin K and pH balance is the correct approach to building strong bones, and is discussed in my article on reversing osteoporosis.
Bioidentical Hormones Build Strong Bone
The most important element of osteoporosis prevention in post-menopausal women is a bioidentical hormone program. We typically see Dexa scan (bone density) results go up when this type of program is followed.
What about Fosamax, Actonel and Boniva for Osteoporosis Treatment?
I have written articles about the “Osteoporosis Drugs” called the bisphosphonates. I do not recommend them because they are currently in litigation for causing spontaneous jaw necrosis and mid-femur fracture. I categorize them as “bad drugs”, and I predict they will be taken off the market because of mounting evidence for adverse side effects.
You must be logged in to post a comment.